Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 18, 2021Gove County, Kansas

NWS Goodland, KS issued this special weather statement at Jul 18, 2021, 12:24 PM CDT for Gove County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 12:24 PM CDT (17:24 UTC)
Expired
Jul 18, 2021, 12:45 PM CDT
In force
21 min
Issued by
NWS Goodland, KS

County Gove County, KS

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WWUS83 KGLD 181724
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1224 PM CDT Sun Jul 18 2021
 
KSZ029-181745-
Gove KS-
1224 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL
1245 PM CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quinter, moving southwest at 55 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Quinter and Park. 

This includes Interstate 70 in Kansas between mile markers 97 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3880 10048 3913 10042 3913 10015 3879 10015
TIME...MOT...LOC 1724Z 023DEG 49KT 3904 10019 

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:23 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 18, 11:23 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
1023 AM MDT Sun Jul 18 2021

.MESOSCALE DISCUSSION...
Issued at 1011 AM MDT Sun Jul 18 2021

Key Message: A cluster of storms have developed over the
northwestern quadrant of the CWA. As the storms developed over
eastern Red Willow county 1.5 inch hail was reported in Lebanon;
uncertainty with how far south storms should be able to sustain
themselves.

The cluster of storms over Decatur County continues to move south
into a currently less favorable environment, however an MCV from
earlier convection appears to be the likely cause as to what is
causing the storms. 0-6 bulk shear has actually increased in the
past hour or so with more widespread 25 knot and pockets of 30
knot shear present. Lapse rates are currently meager to say the
least which makes me question the hail threat in the near term.
The storms over the past 15-30 minutes have been showing signs of
becoming outflow dominant which may increase the wind threat. If
the storms are able to sustain themselves the downstream
environment will gradually become more unstable due to diurnal
heating. Confidence is low at this time at how far south the
severe threat will continue.

&&

.UPDATE...
Issued at 734 AM MDT Sun Jul 18 2021

Due to the moisture advection over Norton and Graham counties,
visibility has fallen to zero at Hill City and Norton. Latest data
indicates these visibilities will linger through 10 AM CT, so
decided to issue an advisory for these two counties.

&&

.SHORT TERM...(Today Through Monday) Issued at 341 AM MDT Sun Jul
18 2021

Potential for storms today, mainly east of highway 25. Otherwise
warm conditions continue with temperatures slightly above average
and drier conditions to begin the week.

This early morning has seen showers and storms linger in the western
half of the area with the storms being driven by outflows from
previous storms. However, the stability of the air is causing those
storms to collapse and they should be dissipated well before
sunrise. In our eastern counties, storms have formed along a subtle
boundary, potentially where a small amount of surface convergence is
formed by easterly winds moving into southerly winds. The flow is
weak though so it could be an outflow boundary from previous
convection. Meanwhile, a long lived storm (potentially a MCV)
continues to move southeast through Southwest Nebraska.

What this means for the morning hours is not exactly clear. More
than likely, the western half will clear during the remainder of the
morning and see sunny skies later today. The eastern half,
especially east of highway 83, could see storms continue through the
morning and afternoon hours as moist air remains in place both near
the surface and portions of the mid-levels. However, these storms
would be conditional on boundaries and surface convergence from
prior convection continuing to provide enough lift in an area that
would otherwise be relatively stable during the morning.

Going into the afternoon, the model guidance has varied and been
changing from run to run. This is understandable as the area remains
under an upper level ridge and relatively high pressure near the
surface. Also, this setup is providing relatively weak flow both
near surface and aloft. Henceforth, there is no clear or large area
of lift in the area. If anything, there is large scale subsidence.
This means that any storms that form will form from local and small
scale phenomena such as lingering outflow boundaries. Currently have
chances for storms in the eastern half of the area if the outflow
boundaries continue to trigger storms in the moist environment.
Should these storms form, they would likely last through the
remainder of the day before exiting to the south during the late
afternoon hours. A few storms could be severe as the moist
environment has CAPE values near or exceeding 2000 J/KG, both SB and
ML. Even with the somewhat weak flow, the change in direction
through the atmosphere could produce effective shear near 35 to
40kts which would support supercells. Henceforth, it would not be
unreasonable should storms form for a few to become strong and
potentially produce severe hail.

This evening, there are hints of a few storms forming in the higher
terrain of Eastern Colorado where moisture is available between 700-
500mb. Should storms form, they are not anticipated to be severe as
effective shear is weaker and CAPE is forecasted to be at or below
1000 J/KG. There could be a few strong wind gusts as DCAPE could
reach 1500 J/KG. These storms appear to stay confined to Eastern
Colorado where more moisture is available aloft.

Tonight, skies begin to clear with lows in the 60's. Winds will
continue to be out of the southeast but will be light around 5 to
10mph. There are some hints in guidance of storms forming late in
the night east of highway 83 where moisture remains relatively high
and where some weak convergence near the surface may be available.
Don't have high confidence in this so only have a slight chance in
the grids.

Monday brings drier conditions as the upper ridge continues to
expand. There still could be a chance for storms as model guidance
has the air saturating between 850-500mb in some locations. The main
issue would be forcing as there does not appear to be anything to
lift air and trigger storms. So Monday is currently forecasted to be
mostly clear with high in the upper 80's and lower 90's.

.LONG TERM...(Tuesday through Monday)
Issued at 300 AM MDT Sun Jul 18 2021

A deep and expansive upper level ridge will prevail over the
Rockies and High Plains throughout the long term period. The Tri-
State area will be situated on the eastern side of the ridge.. in
light northerly flow aloft. At this time -- it appears that the
main belt of westerlies will be confined to higher latitudes (e.g.
Dakotas/Canada). If this is the case, dry conditions are likely
to prevail. Mesoscale features associated with and/or emanating
from diurnal convection (if any) along the Colorado Front Range
could (conceivably) allow a few isolated storms to propagate
downstream into eastern Colorado during the late aft/eve hours..
depending on the the position/strength of the upper ridge, i.e.
whether or not synoptic subsidence will suppress upstream
development altogether.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 459 AM MDT Sun Jul 18 2021

For KGLD... VFR conditions are expected through the period. A few
high clouds may pass through the day but would not form a ceiling
or be lower than 10kft. Winds are expected to be roughly out of
the south around 10kts. A few gusts around 16kts will be possible
during the afternoon hours.

For KMCK... Possible IFR conditions around sunrise before
conditions improve to be VFR through the remainder of the day. A
decaying storm passed over the terminal and produced a ceiling
around 700ft at 5Z. There could be some lingering low clouds
through about 13Z though the clouds may not form a ceiling.
Henceforth, have prevailing VFR with a brief chance for IFR
depending on how the clouds move through. Through the remainder of
the day, VFR conditions are expected though an isolated storm may
move over the terminal. Chances and confidence are currently low
and am currently not expecting a storm over the terminal. However,
it is possible depending on outflow from storms further to the
east. Will continue to monitor.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...TT
UPDATE...JTL
SHORT TERM...KAK
LONG TERM...VINCENT
AVIATION...KAK
Hazardous weather outlook, Jul 18, 11:47 AM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Sun Jul 18 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and wind gusts up to 60 mph are possible from 11am to 6pm MDT mainly
east of the Colorado/Kansas state line. Significant uncertainty
remains with the timing, location and coverage of the storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

An isolated thunderstorm may be possible during the day Monday,
mainly along or east of Highway 25. Cloud to ground lightning would
be the main threat.

Thunderstorms are possible during the afternoon and evening hours
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 18, 11:59 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     3 NW CLAYTON            39.76N 100.22W
07/18/2021                   DECATUR            KS   TRAINED SPOTTER

            SPOTTER REPORTED DAMAGING WINDS ESTIMATED 70
            MPH. WINDS WERE STRONG ENOUGH TO BLOW STEEL
            LAWN FURNITURE 6-7 FT, SNAPPED AN 8 FT LONG
            TREE BRANCH AND THREW IT ACROSS THE YARD
            FROM ROAD TO THE HOUSE. RAIN CAME IN
            HORIZONTAL THROUGH THE KEYHOLE OF THE DOOR
            AND SPOTTER HAD TO HOLD THE DOOR SHUT TO
            PREVENT IT FROM BLOWING OPEN.

&&

KMK
Local storm report, Jul 18, 12:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     TSTM WND GST     4 SE JENNINGS           39.63N 100.25W
07/18/2021  M55 MPH          DECATUR            KS   MESONET

            REPORTED VIA WEATHER UNDERGROUND STATION
            KKSJENN14.

&&

KMK
Special weather statement, Jul 18, 12:13 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
1213 PM CDT Sun Jul 18 2021

KSZ014-015-181730-
Sheridan KS-Thomas KS-
1213 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES UNTIL 1230 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Rexford, or 11 miles northwest of Hoxie, moving
south at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hoxie, Rexford, Selden, Menlo and Seguin.

LAT...LON 3955 10081 3956 10043 3928 10040 3929 10083
TIME...MOT...LOC 1713Z 000DEG 24KT 3943 10064

Lundquist
Special weather statement, Jul 18, 12:15 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
1215 PM CDT Sun Jul 18 2021

KSZ015-016-181730-
Sheridan KS-Graham KS-
1215 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
SOUTHWESTERN GRAHAM COUNTIES UNTIL 1230 PM CDT...

At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Morland to 8 miles
southeast of Hoxie. Movement was south at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Morland, Studley, Penokee, Saint Peter and Tasco.

LAT...LON 3913 10044 3936 10040 3936 9986 3913 9982
TIME...MOT...LOC 1714Z 002DEG 25KT 3928 9999 3928 10032

Lundquist
Local storm report, Jul 18, 12:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1121 AM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             1 E CLAYTON             39.74N 100.15W
07/18/2021  E0.70 INCH       NORTON             KS   PUBLIC

            CALLER REPORTED PEA TO DIME SIZED HAIL.

&&

KMK
Special weather statement, Jul 18, 12:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1224 PM CDT Sun Jul 18 2021

KSZ029-181745-
Gove KS-
1224 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL
1245 PM CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quinter, moving southwest at 55 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Quinter and Park.

This includes Interstate 70 in Kansas between mile markers 97 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3880 10048 3913 10042 3913 10015 3879 10015
TIME...MOT...LOC 1724Z 023DEG 49KT 3904 10019

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:27 AM CDTDense Fog AdvisoryGLDGraham, Norton93 min
Jul 18, 8:46 AM CDTSpecial Weather StatementGLDNorton14 min
Jul 18, 9:01 AM CDTSpecial Weather StatementGLDNorton14 min
Jul 18, 10:20 AM CDTSevere Thunderstorm WarningGLDDecatur55 min
Jul 18, 10:55 AM CDTSevere Thunderstorm WarningGLDDecatur50 min
Jul 18, 11:07 AM CDTSevere Thunderstorm WarningGLDNorton23 min
Jul 18, 11:23 AM CDTSpecial Weather StatementGLDGraham, Sheridan22 min
Jul 18, 11:45 AM CDTSpecial Weather StatementGLDGraham15 min
Jul 18, 11:49 AM CDTSpecial Weather StatementGLDDecatur26 min
Jul 18, 11:57 AM CDTSpecial Weather StatementGLDGraham18 min
Jul 18, 12:13 PM CDTSpecial Weather StatementGLDSheridan17 min
Jul 18, 12:15 PM CDTSpecial Weather StatementGLDGraham15 min
Jul 18, 1:07 PM CDTSpecial Weather StatementGLDSherman23 min
Jul 18, 1:17 PM CDTSevere Thunderstorm WarningGLDSherman58 min
Jul 18, 1:32 PM CDTSpecial Weather StatementGLDWallace13 min
Jul 18, 1:33 PM CDTSevere Thunderstorm WarningGLDSherman46 min
Jul 18, 1:40 PM CDTSevere Thunderstorm WarningGLDWallace46 min
Jul 18, 2:10 PM CDTSpecial Weather StatementGLDGreeley20 min
Jul 18, 2:18 PM CDTSevere Thunderstorm WarningGLDGreeley57 min
Jul 18, 2:47 PM CDTSevere Thunderstorm WarningGLDGreeley58 min
Jul 18, 3:19 PM CDTSpecial Weather StatementGLDCheyenne26 min
Jul 18, 3:50 PM CDTSpecial Weather StatementGLDCheyenne25 min
Jul 18, 4:01 PM CDTSevere Thunderstorm WarningGLDCheyenne44 min
Jul 18, 4:25 PM CDTSpecial Weather StatementGLDRawlins20 min
Jul 17, 11:44 PM CDTSpecial Weather StatementGLDKit Carson61 min
Jul 18, 12:38 AM CDTSpecial Weather StatementGLDCheyenne, Kit Carson82 min
Jul 18, 12:56 AM CDTSpecial Weather StatementGLDYuma64 min
Jul 18, 1:45 PM CDTSpecial Weather StatementGLDCheyenne15 min
Jul 18, 1:53 PM CDTSevere Thunderstorm WarningGLDKit Carson39 min
Jul 18, 1:58 PM CDTSpecial Weather StatementGLDCheyenne17 min
Jul 18, 2:14 PM CDTSevere Thunderstorm WarningGLDCheyenne29 min
Jul 18, 2:35 PM CDTSpecial Weather StatementGLDCheyenne25 min
Jul 18, 2:39 PM CDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 18, 9:37 AM CDTSpecial Weather StatementGLDRed Willow23 min
Jul 18, 9:57 AM CDTSpecial Weather StatementGLDRed Willow18 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.